Ashwagandha-induced liver injury: A case series from Iceland and the US Drug-Induced Liver Injury Network.
Cast your vote
You can rate an item by clicking the amount of stars they wish to award to this item.
When enough users have cast their vote on this item, the average rating will also be shown.
Your vote was cast
Thank you for your feedback
Thank you for your feedback
AuthorsBjörnsson, Helgi K
Björnsson, Einar S
Khan, Ikhlas A
Jonasson, Jon G
Hayashi, Paul H
MetadataShow full item record
CitationBjörnsson HK, Björnsson ES, Avula B, et al. Ashwagandha-induced liver injury: A case series from Iceland and the US Drug-Induced Liver Injury Network [published online ahead of print, 2020 Jan 28]. Liver Int. 2020;10.1111/liv.14393. doi:10.1111/liv.14393
AbstractBackground & aims: Ashwagandha (Withania somnifera) is widely used in Indian Ayurvedic medicine. Several dietary supplements containing ashwagandha are marketed in the US and Europe, but only one case of drug-induced liver injury (DILI) due to ashwagandha has been published. The aim of this case series was to describe the clinical phenotype of suspected ashwagandha-induced liver injury. Methods: Five cases of liver injury attributed to ashwagandha-containing supplements were identified; three were collected in Iceland during 2017-2018 and two from the Drug-Induced Liver Injury Network (DILIN) in 2016. Other causes for liver injury were excluded. Causality was assessed using the DILIN structured expert opinion causality approach. Results: Among the five patients, three were males; mean age was 43 years (range 21-62). All patients developed jaundice and symptoms such as nausea, lethargy, pruritus and abdominal discomfort after a latency of 2-12 weeks. Liver injury was cholestatic or mixed (R ratios 1.4-3.3). Pruritus and hyperbilirubinaemia were prolonged (5-20 weeks). No patient developed hepatic failure. Liver tests normalized within 1-5 months in four patients. One patient was lost to follow-up. One biopsy was performed, showing acute cholestatic hepatitis. Chemical analysis confirmed ashwagandha in available supplements; no other toxic compounds were identified. No patient was taking potentially hepatotoxic prescription medications, although four were consuming additional supplements, and in one case, rhodiola was a possible causative agent along with ashwagandha. Conclusions: These cases illustrate the hepatotoxic potential of ashwagandha. Liver injury is typically cholestatic or mixed with severe jaundice and pruritus, but self-limited with liver tests normalizing in 1-5 months.
DescriptionTo access publisher's full text version of this article click on the hyperlink below
Rights© 2020 John Wiley & Sons A/S. Published by John Wiley & Sons Ltd.
- Drug-induced liver injury.
- Authors: Leise MD, Poterucha JJ, Talwalkar JA
- Issue date: 2014 Jan
- Reliability of causality assessment for drug, herbal and dietary supplement hepatotoxicity in the Drug-Induced Liver Injury Network (DILIN).
- Authors: Hayashi PH, Barnhart HX, Fontana RJ, Chalasani N, Davern TJ, Talwalkar JA, Reddy KR, Stolz AA, Hoofnagle JH, Rockey DC
- Issue date: 2015 May
- Scientific basis for the use of Indian ayurvedic medicinal plants in the treatment of neurodegenerative disorders: ashwagandha.
- Authors: Ven Murthy MR, Ranjekar PK, Ramassamy C, Deshpande M
- Issue date: 2010 Sep 1
- Severe and protracted cholestasis in 44 young men taking bodybuilding supplements: assessment of genetic, clinical and chemical risk factors.
- Authors: Stolz A, Navarro V, Hayashi PH, Fontana RJ, Barnhart HX, Gu J, Chalasani NP, Vega MM, Bonkovsky HL, Seeff LB, Serrano J, Avula B, Khan IA, Cirulli ET, Kleiner DE, Hoofnagle JH, DILIN Investigators.
- Issue date: 2019 May
- The Incidence of Drug- and Herbal and Dietary Supplement-Induced Liver Injury: Preliminary Findings from Gastroenterologist-Based Surveillance in the Population of the State of Delaware.
- Authors: Vega M, Verma M, Beswick D, Bey S, Hossack J, Merriman N, Shah A, Navarro V, Drug Induced Liver Injury Network (DILIN).
- Issue date: 2017 Sep